Vitamin D is Low Again ... And My Eczema is Flaring

 
vitamin_d_deficiency-eczema.png
 

Dupixent, Vitamin D, Probiotics and Protopic for Last 4 Months

I've been on Dupixent for almost 4 months. I'm also on Vitamin D supplements, the Align probiotic and use the generic version of the Protopic ointment. Full transparancy, I traveled a bit about a month ago and stopped consistently taking my Vitamin D and Align. I also didn't have Protopic for a few weeks.

My Skin Lately

In the last few weeks, my back has become flared up to the point of bothering me while I sleep, work, drive, etc. My arms have also been flared up, as have my legs. These flare-ups are nothing like they were earlier this year, I'd categorize them as moderate eczema flareups, since I know what severe flareups can be like. Still, it is uncomfortable and very itchy.

New Results: Low Vitamin D 

I tested my vitamin D levels yesterday and the results are in: 38 ng/ml. I need to be at least at 50  ng/ml, though my doctor recommends it be much, much higher for eczema fighters. This is now the second time that I have low Vitamin D results while my eczema is flaring up. And my skin has improved in the past as my Vitamin D levels go up. 

Other Possible Reasons for Flareups

An eczema fighter always has some off-the-wall, in-her-gut feeling about what could be causing her flareup. Lately, I've been thinking it's alcohol. Since starting Dupixent, my face has gotten very hot (physically hot, feels sunburned, looks bright red) when I drink sometimes, within the first few sips. I've realized that if I keep drinking, it goes away by the end of that drink. I started doing that the last month and I've wondered if my body was finding a different way to tell me to stop drinking - by flaring up on my body. Not sure, though, since the eczema lasts weeks after having drank. 

Conclusion for Today

I've had so many conclusions the last five years! Today, I think my eczema flareups are related to my low Vitamin D levels. And I think my flareups are moderate instead of severe because of Dupixent and Protopic. I'm still not convinced probiotics help, but it doesn't hurt to keep taking them. Short term plan: I will keep taking my Vitamin D supplements (2,000 units / day) and will not miss a single dose.

New Alcohol Allergy Probably Caused by Dupixent - UPDATE: Allergy definitely caused by Dupixent

 
 

I can't drink alcohol anymore!

After 5 weeks of taking Dupixent, all alcoholic beverages make my face get super hot and extremely red. I've not had more than one drink at a time and sometimes just a few sips. If I drank more than a few cocktails in a row, my face may explode. I'm not going to try.

My reaction to alcohol is embarrassingly bad.

Two weeks ago, I was at a restaurant and thought a glass of the Rosé should be fine. A few sips later, the waitress was at my table asking if I was okay and assuring me that there was an EpiPen in the back. I had to give my delicious wine to my husband. Sigh. Within fifteen minutes, my face started feeling and looking better. It probably took 30 minutes to clear up.

Today at work there was a fun drinking and eating event. It was Cuban themed, so there was a frozen margarita machine filled with mojito mix and rum and a variety of Cuban sandwiches. I poured myself a little mojito. Within fifteen minutes, I could feel my face get hotter and hotter. Nooo! Not at work in a conference room with a ton of people! But it was too late. My face got redder and redder. I avoided seeing people, because it was that jarring. It took longer to cool down today (almost two hours), probably because I drank the entire small drink before realizing the consequences. 

Why, universe?

I don't use the victim card often, but I'm gonna grab it for a minute. Come on, universe! I have spent almost 13 years with eczema so severe at times that it significantly affects my life. I finally see a light at the end of the tunnel with a new medication and now I can't enjoy alcohol - why?!?!

Fine - I won't drink.

If this is a test to determine how much I really want Dupixent, then fine. I won't drink. Because I can't hide a beet-red face or handle my burning skin, I'll give up drinking. Goodbye delicious wine, mojitos, moscow mules and margaritas. :( This Dupixent medication better be miraculously good soon!

--------

October 25, 2017 Update:

Workaround Identified: Keep drinking and it goes away

I have determined that if I continue to drink, my face will cool down and go back to normal, causing no further reaction. So, if I have 2 drinks, my face gets super flushed after the first sip, but by the end of the second drink (assuming, I'm not chugging them), my face would have cooled off. Last Saturday, I drank a small margarita at 12PM. My face didn't hurt at all (doesn't always), but it did get super red. I had a happy hour at 4PM and my face didn't get flushed at all that for those drinks. Not sure how long the "already flushed, so won't flush again" workaround lasts, but is interesting.

Same alcohol reaction happening to other Dupixent users

I've heard of two other Dupixent users that have the same severe face flushing reaction from alcohol. One of them confirmed they can drink through it and it doesn't come back for the remainder of their drinks. Again, interesting ...

--------

February 3, 2017 Update:

Non-Alcoholic Ginger Beer Drink Caused Same Reaction

Oddly, the non-alcoholic cocktail I had a few hours ago triggered the exact same hot, red, tight-skin feeling on my face. I confirmed with the waiter that it had zero alcohol, but it did have ginger beer, which is what I think must have triggered the reaction. Very interesting.